Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 32, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 28, 2009, 7:00 PM PDT for Douglas County, Nevada; Alpine County, El Dorado County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2009, 7:00 PM PDT (02:00 UTC)
- Expired
- Jul 28, 2009, 8:00 PM PDT
- In force
- 60 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Alpine County, CA, El Dorado County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3716 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 PM PDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 28, 2:50 PM PDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV ISSUED BY NATIONAL WEATHER SERVICE SACRAMENTO CA 250 PM PDT TUE JUL 28 2009 .DISCUSSION... MAIN FORECAST PROBLEM CONTINUES TO BE THE PROGRESSION OF UPPER LOW THAT IS FORECAST TO MOVE TOWARD THE NORTHERN CALIFORNIA COAST. DETERMINISTIC RUNS HAVE MERGED A BIT IN THEIR CONSENSUS THROUGH FRIDAY (CENTERS UPPER LOW NEAR 130W). HOWEVER BEYOND FRIDAY...THE GFS MAINTAINS A SLOW EASTWARD TRACK CLOSE TO THE NORTHERN CALIFORNIA COAST THIS WEEKEND WHILE THE ECMWF MAINTAINS A 130W POSITION. THE UKMET AND CANADIAN ALSO MAINTAIN A MORE WESTWARD SOLUTION AND GIVEN STRENGTH OF EASTERN NORTH AMERICAN TROUGH AND INTERMOUNTAIN WEST RIDGE...THESE SOLUTIONS ALONG WITH THE ECMWF PROVIDE A MORE REASONABLE CONSENSUS AND MAKE THE GFS AN OUTLIER. IN ADDITION THERE WAS STILL QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE SUITE WITH THE 12Z DETERMINISTIC RUN ACTUALLY SLOWING THINGS DOWN A BIT DESPITE ITS PROGRESSIVE BIAS. SO THIS FORECAST LEANS MORE ON THE ECMWF WHICH IS SLOWER TO PUSH CONVECTION AWAY FROM THE CREST LATE WEEK. INSTABILITY PARAMETERS AND 500MB RH FIELDS IN THE GFS ARE REASONABLE THROUGH FRIDAY. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO SPREAD NORTH AND COVER MOST AREAS WITH MUCH LESS PUSH EAST ON FRIDAY THAN PREVIOUSLY FORECAST. LACK OF UPPER LEVEL FORCING SHOULD KEEP THUNDER ISOLATED AND CLOSE TO THE SIERRA THROUGH WEDNESDAY WITH A SLIGHT INCREASE THURSDAY AS UPPER RIDGE AXIS AND THERMAL TROUGH BEGIN TO FAVOR THE GREAT BASIN AND ALLOW INCREASING SFC CONVERGENCE. CONVECTION WAS MAINTAINED FRIDAY IN RESPONSE TO A SLOWER MODEL EVOLUTION BUT COVERAGE MAY NEED TO BE INCREASED FROM MONO UP INTO PARTS OF WESTERN NV ALONG STRENGTHENING CONVERGENCE. A LOT WILL DEPEND ON FINAL LOCATION OF UPPER LOW. WINDS SHOULD REMAIN FAIRLY LIGHT UNTIL FRI-SAT WHEN INCREASING WEST SFC WINDS AFFECT RIDGES AND LEE MTN VALLEYS. NO CHANGES WERE MADE OVER THE WEEKEND AND BEYOND DUE TO THE UNCERTAINTY OF FEATURES IN THE SHORT TERM. CURRENT FORECASTS FOR SATURDAY SHOW EVENTUAL DRYING WITH CONVECTION PUSHING OFF THE TO THE EAST AND LIMITED TO SOUTHERN AREAS BY EARLY NEXT WEEK. TEMPERATURES WILL SEE A SLIGHT DIP DOWNWARD OVER THE WEEKEND BUT REBOUND UNDER INCREASING RIDGE/HEIGHTS NEXT WEEK. OVERALL READINGS WILL REMAIN ABOVE NORMAL AND NEAR THE TOP END OF THE GEFS MOS ENSEMBLE. HOHMANN && .AVIATION... ISOLD THUNDER WILL AFFECT MAINLY THE KTVL-KTRK-KRNO AREAS THROUGH ABOUT 03Z. CONVECTIVE GUSTS TO 45KT ARE POSSIBLE NEAR ANY THUNDERSTORMS. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 28, 6:21 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 621 PM PDT TUE JUL 28 2009 NVZ004-290200- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 621 PM PDT TUE JUL 28 2009 ...STRONG THUNDERSTORMS MOVING OVER LAHONTAN RESERVOIR... AT 613 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR US 50 AT LYON-CHURCHILL CO LINE...OR 5 MILES SOUTHWEST OF LAHONTAN RESERVOIR. THIS STORM WAS NEARLY STATIONARY. OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...LAHONTAN RESERVOIR...SILVER SPRINGS... SILVER SPRINGS AIRPORT...JUNCTION US 50 AND NV 117 (SHECKLER CUTOFF) AND US 50 AT LYON-CHURCHILL CO LINE. THIS STORM WILL AFFECT TRAVELERS ON US HIGHWAY 50 BETWEEN SILVER SPRINGS AND LAHONTAN RESERVOIR...AND NEARBY PORTIONS OF ALTERNATE US 95...AND ALTERNATE US 50. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. BOATERS AND SWIMMERS ON OR NEAR LAHONTAN RESERVOIR SHOULD GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3950 11887 3926 11891 3933 11930 3954 11925 TIME...MOT...LOC 0116Z 180DEG 0KT 3940 11913 RC
Special weather statement, Jul 28, 6:32 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
632 PM PDT TUE JUL 28 2009
NVZ003-290215-
GREATER RENO-CARSON CITY-MINDEN AREA-630 PM PDT TUE JUL 28 2009
...STRONG THUNDERSTORMS BETWEEN CARSON CITY AND MINDEN...
AT 626 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR INDIAN HILLS...OR 7 MILES SOUTH OF CARSON
CITY...AND MOVING SOUTHEAST AT 5 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...GENOA...INDIAN HILLS...
JOHNSON LANE...MINDEN AND MINDEN-TAHOE AIRPORT.
THIS STORM WILL AFFECT TRAVELERS ON US 395 BETWEEN CARSON CITY AND
MINDEN. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING WATER.
SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
&&
LAT...LON 3909 11958 3891 11971 3894 11978 3900 11987
3913 11984
TIME...MOT...LOC 0130Z 298DEG 3KT 3907 11980
RCSpecial weather statement, Jul 28, 6:41 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 641 PM PDT TUE JUL 28 2009 CAZ071-NVZ003-290300- GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 641 PM PDT TUE JUL 28 2009 ...STRONG THUNDERSTORMS CONTINUE ACROSS WESTERN NEVADA... AT 634 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR COLD SPRINGS VALLEY...OR 10 MILES NORTH OF VERDI...AND MOVING SOUTHEAST AT 5 MPH. FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...STEAD...COLD SPRINGS VALLEY...STEAD AIRPORT...US 395 AT CALIF-NEVADA LINE NEAR BORDERTOWN AND US 395 AT SIERRA-LASSEN CO LINE. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN STEAD AND HALLELUJAH JUNCTION. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING WATER. REMEMBER TO SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3975 12009 3975 11986 3957 11986 3957 12009 TIME...MOT...LOC 0135Z 331DEG 5KT 3966 11998 OHARA
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:24 PM PDT | Severe Thunderstorm Warning | REV | Lyon | 51 min |
| Jul 28, 6:21 PM PDT | Special Weather Statement | REV | Storey | 39 min |
| Jul 28, 6:32 PM PDT | Special Weather Statement | REV | 43 min | |
| Jul 28, 6:41 PM PDT | Special Weather Statement | REV | Storey | 79 min |
| Jul 28, 7:02 PM PDT | Special Weather Statement | REV | Storey | 43 min |
| Jul 28, 7:06 PM PDT | Special Weather Statement | REV | Storey | 39 min |
| Jul 28, 7:32 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 28 min |
| Jul 28, 9:01 PM PDT | Special Weather Statement | REV | 59 min | |
| Jul 29, 1:32 PM PDT | Special Weather Statement | REV | 118 min | |
| Jul 29, 2:48 PM PDT | Special Weather Statement | REV | Douglas | 87 min |
| Jul 29, 2:57 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 33 min |
| Jul 29, 3:15 PM PDT | Special Weather Statement | REV | Storey | 60 min |
| Jul 29, 4:24 PM PDT | Special Weather Statement | REV | 51 min | |
| Jul 28, 8:11 PM PDT | Special Weather Statement | REV | Sierra | 49 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.